questions 0

Tubular Interstitial Nephritis (TIN)

Author:
Topic updated on 09/26/16 3:29pm

Snapshot
  • A 42-year-old man taking ampicillin for acute cystitis presents with sudden onset of fever, oliguria, and a generalized skin rash. Lab findings include eosinophilia and a moderate proteinuria.
Introduction
  • A type four hypersensitivity reaction
  • A reversible cause of renal failure
  • Methicillin is the prototypical drug causing the disease
    • other drugs include amphotericin, ampicillin, penicillin, cephalosporins, thiazides, furosemide, NSAIDS, radiocontrast dyes
  • Failure to recognize drug induced nephritis results in renal failure in 50% of the cases
Presentation
  • Symptoms
    • pyuria
    • fever
    • arthralgias or arthritis
  • Physical exam
    • maculopapular rash
    • flank pain
Evaluation
  • Clinical diagnosis involves stopping the suspected offending drug and observing the response
  • Labs 
    • eosinophilia, rare but pathognomonic for TIN
    • urine sediment usually reveals WBCs and WBC casts
  • Renal biopsy is the only definitive method for diagnosis
    • severe tubular damage is observed
    • mononuclear inflammatory infiltrate contains abundant eosinophils, suggesting an allergic etiology
Treatment
  • Discontinue drug
  • Consider corticosteroids for allergic disease
Prognosis, Prevention, and Complications
  • Prognosis generally good after removal of offending agent.


  RATE CONTENT
0.0
AVERAGE 0.0 of 0 RATINGS

Qbank (0 Questions)



Evidence & References Show References




Topic Comments

Subscribe status: